Jump to content
keogh08

keogh08: Adverse reaction to citalopram -- akathisia?

Recommended Posts

keogh08

Hi

 

I started with anxiety and panic attacks almost a month ago, I had been under stress at work and had lost my appetite and considerable amount of weight, and was not sleeping. My GP prescribed Citalopram 20mg, and within a few hours of taking this I was almost crazy, pacing up and down the house, feeling I needed to get out of my own body and on day 3 started with horrible dark thoughts and images of me killing myself. Mainly the images were around knives. I must stress that prior to taking this medication I  had never had a dark or suicidal thought.On day 7 of taking this drug I stopped due to the awful side affects which I now believe was Akathisia. I seen a private pysicatrist who put this down to a bad reaction with the citalopram and recommended sertraline, I waited almost two weeks before taking the sertraline as the dark thoughts still persisted, the majority of the other symptoms seems to subside. Earlier this week I started on the sertraline 25mg, once again the same symptoms have returned as in the beginning when taking the citalopram, this is only on day 2 of the sertraline. I have only recently learned about this condition but I am now going to discontinue with the sertraline given that Akathisia can last longer than the time the medication was taken. Has anyone experienced this due to the combination of these SSRI's? My GP is absolutely no help at the minute hence me having to seek help privately. 

Share this post


Link to post
Altostrata

Welcome, @keogh08

 

I moved your post here, to start your own Introductions topic, where you can post questions about your situation and track your progress.

 

You may have had a severe adverse reaction to citalopram. As sertraline is another SSRI, it is possible that you and SSRIs do not get along.

 

Did you take citalopram and sertraline in combination? What drugs are you taking now, at what times of day?

Share this post


Link to post
keogh08

Hi

 

Sorry for the late reply, I have been trying to get over the side affects brought on by the short term use of both SSRI's but now I have a feeling they have affected my brain badly. 

 

In response to your previous question, no I did not take the citalopram and the sertraline together. I took citalopram from 7 days when I have extreme side affects and then left it a period of two weeks before starting the sertraline.

 

I am now left with awful ruminating and some dark thoughts, along with brain fog and cannot concentrate on even the basic of tasks. 

 

Have you ever known short term use of these drugs to affect someone so badly after stopping abruptly? 

 

I have read many withdrawal stories on this site and I feel I have been affected by long term use, I see no end of this and really do not want to start any anti-depressants ever again.

 

Do you think I am best to ride this out a bit longer?

 

I have been exercising most days, taking omega 3 and magnesium as suggested but my brain fog and ruminating is severe.

 

I am really angry with myself as prior to starting the AD's I only had mild anxiety and a pain in my chest none of the symptoms I have listed above which really worried me.

 

Thank you

Share this post


Link to post
ghm2018

@keogh08 Hi there and welcome to SA. I am so sorry about the adverse reaction to only a few doses, if I understand your post correctly. I ! Too, had an adverse reaction to a SSRI. The recovery time can take longer than expected. This site is very useful and offers a lot of support. I hope your recovery time is quick. 

 

-ghm2018

Share this post


Link to post
keogh08

Thank you for your reply. I am now 4 months in recovery, I have good days and bad days. My main symptoms I have remaining  are anxiety, Corsitol spikes and quite strange mental anxiety, to put Frankly I am in my own head far too much of the time. Lots of overthinking etc. The pain in my chest has finally passed, along with nightmares so recovery is happening but at a very slow pace. It is absolutely crazy to think mediciation can give you so many symptoms. I am really looking forward to the day I can enjoy a some drinks with friends. I was really sociable before all of this happened, but after trying a few drinks back in November it totally intensified my symptoms. The best thing I have found so far is magneisum I take 375mg x2 a day and this really relaxes me, along with yoga and clean eating. 

Share this post


Link to post
Farout

Hi Keogh,  It certainly sounds like you have had a nasty adverse reaction to the SSRIs.  It can be brutal when it happens.  What you describe sounds very similar to my experience and others who have been on here.  The good news is that you might not see as much of us on the site as our recovery tends to be a bit shorter after the initial crisis period and we are, thankfully, able to put the experience behind us.  

 

Most of the advice you see for managing withdrawal symptoms will apply equally to self care after an adverse reaction.  It is good that you are being proactive with yoga and clean eating.  Mindfulness really is the key to managing both the adverse reaction symptoms and the underlying anxiety that made you seek help in the first place.  Try not to be angry with yourself - you weren't to know.  None of us were.  

 

I notice that you are taking fish oils.  I found them far too activating initially.  A lot of people do well with them but I didn't.  

 

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy